Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 1:58 PM CDT for Hardin County, Iowa. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 1:58 PM CDT (18:58 UTC)
- Expired
- Jun 15, 2019, 2:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:04 PM CDT | TSTM WND GST 49 | 3 N Steamboat Rock, IA | MESONET STATION RSBI4 3 N STEAMBOAT ROCK. |
| Jun 15, 2:10 PM CDT | TSTM WND DMG | Eldora, IA | TREES DOWN IN ELDORA. |
| Jun 15, 2:24 PM CDT | TSTM WND GST 50 | 4 S Eldora, IA | CWOP SITE - KIAELDOR7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS53 KDMX 151858
SVRDMX
IAC083-151930-
/O.NEW.KDMX.SV.W.0063.190615T1858Z-190615T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
158 PM CDT Sat Jun 15 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Hardin County in central Iowa...
* Until 230 PM CDT.
* At 158 PM CDT, a severe thunderstorm was located near Eldora,
moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Eldora, Steamboat Rock, New Providence, Owasa, Pine Lake State
Park, Iowa Falls Municipal Airport and Eldora Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4229 9322 4242 9334 4250 9323 4247 9300
4228 9300
TIME...MOT...LOC 1858Z 314DEG 8KT 4238 9315
HAIL...1.00IN
WIND...<50MPH
$$
Ansorge2 follow-up statements
514
WWUS53 KDMX 151919
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
219 PM CDT Sat Jun 15 2019
IAC083-151930-
/O.CON.KDMX.SV.W.0063.000000T0000Z-190615T1930Z/
Hardin IA-
219 PM CDT Sat Jun 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN HARDIN COUNTY...
At 219 PM CDT, a severe thunderstorm was located over Eldora, moving
southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Eldora, Steamboat Rock, Owasa, Pine Lake State Park and Eldora
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4229 9317 4238 9329 4249 9316 4247 9300
4228 9300
TIME...MOT...LOC 1919Z 314DEG 8KT 4235 9310
HAIL...1.00IN
WIND...<50MPH
$$
Ansorge481
WWUS53 KDMX 151929
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
229 PM CDT Sat Jun 15 2019
IAC083-151937-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-190615T1930Z/
Hardin IA-
229 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN COUNTY
WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Iowa.
LAT...LON 4229 9317 4238 9329 4249 9316 4247 9300
4228 9300
TIME...MOT...LOC 1927Z 314DEG 8KT 4234 9308
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:32 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 15, 12:32 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Sat Jun 15 2019 .DISCUSSION.../Today through Friday/ Issued at 333 AM CDT Sat Jun 15 2019 The primary concern this morning will be convective trends with likely events later today into this evening, around Tuesday/Wednesday, and then a few others later into the extended forecast. The current situation has a short wave/MCV pushing through KS with associated convection attempting to blossom across northern MO and far southern IA in an axis of 0-2km moisture convergence. The typical nocturnal support is not impressive however with rather weak warm/theta-e advection this far north, and the northern MO convection will likely struggle to get too far north based on Corfidi vectors pulling cells south and the better H85 flow and moisture convergence staying to our south. Thus will keep some low PoPs south this morning. Whatever does materialize should likely stay below severe limits. Although MUCAPEs are 1-2K j/kg, effective shear is minimal. Attention will then turn upstream to our NW with synoptic scale lift increasing ahead of the approaching MT/ND short wave/PV anomaly. Although much of it will stay to our north, this feature will increase our QG forcing to some degree and likely increase convection NW into peak heating. Both NAM and GFS upstream dewpoints are overdone versus 07z obs, especially the NAM, so will stay closer to lower GFS expectations and 2-3K j/kg MLCAPEs by afternoon. Expect convection to develop along the weak surface front/trough reflection by early afternoon at the latest and progress slowly south and east into the evening before exiting toward midnight. Deep shear is initially weak, but does increase a bit by 00z-03z so the potential for organization and supercells does increase a into the day. Even so the shear is never too much so the severe potential will likely stay toward a low end Slight Risk per the current Day 1 outlook. The HREF calibrated severe guidance reflects this thinking as well. Nevertheless there will be some large hail and damaging wind possible and even a minimal stretching/thermodynamically dominate tornado potential, especially if the higher end of the instability spread is realized even though the low level shear is weak. The heavy rain parameter space is not overly impressive and near seasonal normals, but there could still be some locally heavy rains, mainly due to storm motions no better than 20kts as shown by the mean wind and Bunkers supercell motion. Although it should be quite warm and humid today, the weekend warmth and humidity should drop off again somewhat as we start a few days of dry weather into early next week. Our next precip window will be Tuesday into Wednesday, but confidence here and beyond is not great due to subtle features. However both the ECMWF and GFS show large scale forcing into IA during peak heating Tue, and another following wave Wed. The weak surface flow will not really allow for much preceding return flow however so both instability and shear will be low keeping the severe weather potential minimal. The flow will remain somewhat weak in the extended although the pattern will change somewhat as brief ridging transitions to some degree of SW flow aloft. Predictability is low because of this persistent weak flow and ill-defined short waves and associated surface features, but the overall pattern supports a prolonged period of low end PoPs. The potential for strong to severe convection may increase somewhat again toward the end of the period however as a bit stronger SW flow will increase our deep shear and allow for a return to climatological instability. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1231 PM CDT Sat Jun 15 2019 Weak boundary situated over central/eastern sections aiding in development of iso thunder at 17z and expect some convection to pop and recycle through mid afternoon. More organized convection expected aft 22z over central/northwest areas as larger portion of the region realizes CAPE release. Have mainly VCTS/VCSH for now but will monitor for potential better timing of categorical chances. Winds rather light except near convection. MVFR/IFR cigs move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday as southern sites KDSM/KOTM generally VFR through period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, Jun 15, 4:36 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 436 AM CDT Sat Jun 15 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-160945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 436 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible through this morning across southern Iowa. Strong to severe thunderstorms are possible this afternoon and evening. The main threats are lightning, large hail, and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday through Thursday. At this time, the predictability of severe weather is too low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 15 min |
| Jun 15, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Jun 15, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 41 min |
| Jun 15, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 40 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 34 min |
| Jun 15, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 41 min |
| Jun 15, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 36 min |
| Jun 15, 3:48 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin, Marshall | 6 hr |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 24 min |
| Jun 15, 4:48 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 57 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 54 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 40 min |
| Jun 15, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 59 min |
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 41 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.